MAUDE Adverse Event Report: ALCON RESEARCH, LLC - IRVINE TECHNOLOGY CENTER CENTURION SILVER SYSTEM, ACCESSORY, OZIL TORSIONAL HANDPIECE; UNIT, PHACOFRAGMENTATION

ALCON RESEARCH, LLC - IRVINE TECHNOLOGY CENTER CENTURION SILVER SYSTEM, ACCESSORY, OZIL TORSIONAL HANDPIECE; UNIT, PHACOFRAGMENTATION
Catalog Number 8065750469
Medical Device Problem Code Adverse Event Without Identified Device or Use Problem (2993)
Health Effect - Clinical Code Eye Burn (2523)
Date of Event 06/17/2025
Type of Reportable Event Serious Injury
Event or Problem Description
A physician reported that a 65-year male patient admitted in hospital for cataract surgery during procedure patient was experienced corneal burn in left eye as soon as the ophthalmic handpiece entered the eye.The surgery was aborted, and the patient was hospitalized.The patient's current condition is improving.Additional information received that during surgery the patient has experienced corneal burn at the incision site and required two sutures.The surgery was completed normally by replacing the handpiece.
 
Additional Manufacturer Narrative
Investigation including root cause analysis is in progress.A supplemental mdr will be filed as necessary in accordance with 21 cfr 803.56 when additional reportable information becomes available.The manufacturer internal reference number is: (b)(4).
 
Additional Manufacturer Narrative
Additional information is provided in sections h.6 and h.11.The product under investigation is not a serviceable device.Therefore, a service record review was not performed.There was no product returned for this investigation.Based on the information obtained, the root cause of the reported event is inconclusive.A non-conformance based review of the serial number was performed and did not reveal any potential contributing factors to the reported complaint.A manufacturing device history record (dhr) review was performed prior to product release to ensure that the product was manufactured in compliance with the device master record.Based on the assessment, the product met release criteria.A review for complaints reported against this serial number was performed.No similar complaints were reported for the product serial under investigation with the same event code.Corneal burn is an issue that is occasionally reported with cataract surgery.According to the pennsylvania patient safety advisory abstract: preventing corneal burns during phacoemulsification, vol.7, no.1: 23-25, most corneal burns can be traced to issues related to surgical technique and not to malfunctioning.Based on the information obtained, the root cause of the reported event is inconclusive.Manufacturer will continue to monitor data for evidence of adverse trending and take further action, as appropriate.The manufacturer internal reference number is: (b)(4).
 
Additional Manufacturer Narrative
The product under investigation is not a serviceable device.Therefore, a service record review was not performed.However, a phaco handpiece (hp) was returned for testing on this investigation.A non-conformance based review of the serial number was performed and did not reveal any potential contributing factors to the reported complaint.A manufacturing device history record (dhr) review was performed prior to product release to ensure that the product was manufactured in compliance with the device master record.Based on the assessment, the product met release criteria.A review for ¿complaints reported against this serial number¿ was performed.There were no similar complaints reported for the product¿s serial number (under investigation) with the same event code.A visual assessment of the returned sample found cable damage and connector discoloration.A flow rate test was performed on the irrigation and aspiration lines of the handpiece which found the handpiece to meet specifications.The handpiece was connected to dynamic tuning fixture (dtf) for stroke length testing on the longitudinal and torsional movements which found the handpiece to meet specifications.The handpiece was connected to a calibrated resistance test box, where resistance and dissipation were found to be out of specification.The returned handpiece was connected to a calibrated system.The handpiece tuned successfully; however, system message was displayed when attempting a five-minute burn-in with the system set at 100% ultrasonic and torsional power.Disassembling the handpiece revealed twisted electrodes which are attributed to the sm displayed.The handpiece functionality met specification.Based on the information obtained, the root cause remains inconclusive.The reported ¿corneal burn¿ can be attributed to surgical mitigations or factors.By proactively implementing preventive strategies to optimize surgical outcomes, surgeons will prioritize patient safety during procedures.However, based on the information obtained, the root cause of the remains inconclusive.Manufacturer will continue to monitor data for evidence of adverse trending and take further action, as appropriate.Similar incident/event data was collected for the associated reported events.Quality assurance will continue to perform periodic monitoring for evidence of adverse trending and take further action as appropriate.The manufacturer internal reference number is: (b)(4).

Brand Name
CENTURION SILVER SYSTEM, ACCESSORY, OZIL TORSIONAL HANDPIECE
Common Device Name
UNIT, PHACOFRAGMENTATION
Manufacturer (Section D)
ALCON RESEARCH, LLC - IRVINE TECHNOLOGY CENTER
15800 alton parkway
irvine CA 92618
Manufacturer (Section G)
ALCON RESEARCH, LLC - IRVINE TECHNOLOGY CENTER
15800 alton parkway
irvine CA 92618
Manufacturer Contact
jonathan schlech
6201 south freeway
mail stop ab2-6
fort worth, TX 76134
8007579780
MDR Report Key22494960
Report Number2028159-2025-01026
Device Sequence Number17202181
Product Code HQC
UDI-Device Identifier00380657504695
UDI-Public(01)00380657504695(17)290819(11)190822(10)138XN1
Combination Product (Y/N)N
Initial Reporter CountrySP
PMA/510(K) Number
K121555
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source Foreign,Health Professional,Company Representative
Initial Reporter Occupation Other Health Care Professional
Type of Report Initial,Followup,Followup
Report Date (Section B) 03/13/2026
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? No
Operator of Device Health Professional
Device Catalogue Number8065750469
Device Lot Number138XN1
Was Device Available for Evaluation? Device Returned to Manufacturer
Is the Reporter a Health Professional? Yes
Type of Report(Section G)Follow-Up
Initial Date Received by Manufacturer 06/17/2025
Supplement Date Received by Manufacturer07/28/2025
02/18/2026
Initial Report FDA Received Date07/14/2025
Supplement Report FDA Received Date08/07/2025
03/13/2026
Was Device Evaluated by Manufacturer? (Y/N) Yes
Date Device Manufactured08/22/2019
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Usage of Device Initial
Patient Sequence Number1
Concomitant Medical Products
and Therapy/Usage Dates
CENTURION SILVER SYSTEM.; CUSTOM-PAK SURGICAL PROCEDURE PACK.
Outcome Attributed to Adverse Event Other; Required Intervention;
Patient Age65 YR
Patient SexMale